Wyoming, 2015

Flood in Wyoming, June 8 to 13, 2015

June 8 to 13, 2015 · NWS RIW · 1 event in 1 county or zone

Warm temperatures led to melting snow in the higher elevations of the Absaroka Range southwest of Cody. Daily snowmelt led to late evening rises on the South Fork of the Shoshone River near Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Warm temperatures led to melting snow in the higher elevations of the Absaroka Range southwest of Cody. Daily snowmelt led to late evening rises on the South Fork of the Shoshone River near Valley. Flood waters were confined to low-lying areas nearest the river and there was no damage to homes or infrastructure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 8, 2:19 PM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 8, 2:19 PM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MDT MON JUN 8 2015

.SHORT TERM...TONIGHT THROUGH TUESDAY

IMAGERY SHOWS BROAD TROF ERN CONUS...BIG RIDGE WRN CONUS...WITH AND
EMBEDDED DEVELOPING COL OFF THE SRN CALIFORNIA COAST. REMNANTS OF
HURRICANE BLANCA OVR CNTRL BAJA/NRN MEXICO. SFC HAS GENERALLY WEAK
HIGH P ACROSS THE SWRN FA...DECREASING AND LOWERING IN P TO THE NE.
LITTLE INT HE WAY OF ANY EXTERNAL FORCING GOING ON TODAY OTHER THAN
MOUNTAIN TOP CONVERGENCE.

TODAY/TONIGHT...WARMER AND DRIER OVERALL. ADDITIONALLY...EVEN WITH
GOOD CAPE VALUES BEING GENERATED ACROSS THE WEST AND
NORTHWEST...WEAK HIGH PRESSURE AT THE SFC UNDER INCREASINGLY STRONG
RIDGING ALOFT WILL PREVENT THUNDERSTORM INITIATION ACROSS MOST OF
THE FA THRU THE DAY WITH THE EXCEPTION OF THE HIGHER MOUNTAIN
LOCATIONS WHICH MAY JUST BE ABOVE THE CAPPING INVERSION. LITTLE IF
ANY OF THIS ACTIVITY CAN BE EXPECTED TO MAKE IT OFF THE MOUNTAINS.
WHAT LITTLE ACTIVITY IS GOING ON BY LATE AFTERNOON WILL QUICKLY DIE
OFF THIS EVENING.

TUESDAY...VERY WARM TO HOT TEMPS AND LOWER P BUILDS IN AT THE
SFC...WHILE UPR LVL RIDGING CONTINUES OVR THE FA. LITTLE FORCING BUT
BETTER THERMODYNAMICS. STRONG CAPPING AND AND LITTLE VERTICAL SHEAR
WILL KEEP TSRA CHANCES ON THE LOWER SIDE AGAIN...WITH THE HIGHER
MOUNTAIN TOPS...ESPECIALLY NORTH...AND THE FOOTHILLS AND NORTHERN
BIGHORN BASIN REGION NEAR THE NRN BORDER WITH MT...WHERE SOME LL
DRIVEN UPSLOPE CONVERGENCE FROM BUILDING LOW PRESSURE...WILL BE
PREFERRED AREAS WHERE A STRONGER STORM OR TWO MAY GET AWAY FROM THE
MOUNTAIN AND DRIFT EWD. HEAVY RAIN AND BRIEF HAIL EPISODES WILL BE
THE MOST LIKELY CULPRITS IN THE AFTERNOON. OTHERWISE...HIGH TEMPS
SHOULD BE THE WARMEST OF THE YEAR WITH 60S AND 70S MOUNTAINS...80S
TO LOWER 90S IN THE LOWLANDS.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

TUESDAY NIGHT THROUGH THURSDAY...A WEAK WAVE OF LOW PRESSURE WILL
MOVE THROUGH THE AREA TUESDAY EVENING. THIS WILL HELP TO INITIATE
SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE AREA...BUT THE MOST
FAVORABLE AREA WILL BE ACROSS THE NORTHWEST WHERE MOST MODELS ARE IN
AGREEMENT ABOUT IMPENDING SHOWER ACTIVITY. INSTABILITY WILL REMAIN
OVER THE AREA THROUGH THE OVERNIGHT HOURS...WITH THUNDERSTORMS
MENTIONED THROUGH THE LATE NIGHT PERIOD.

A STRONGER AREA OF LOW PRESSURE WILL BEGIN TO MOVE OVER THE DESERT
SOUTHWEST WEDNESDAY AFTERNOON...ADDING MOISTURE TO THE FORECAST
AREA. MODELS SHOWING FAIRLY IMPRESSIVE PWATS...ESPECIALLY EAST OF
THE DIVIDE. THIS INDICATES THE POTENTIAL FOR HEAVY RAINFALL
ASSOCIATED WITH THE AFTERNOON SHOWERS AND THUNDERSTORMS. WITH
ALREADY SATURATED SOILS...AND MAY RIVERS RUNNING NEAR
BANKFULL...THIS WILL NEED TO BE MONITORED FOR ANY NEEDED HYDROLOGIC
STATEMENTS. THE HIGHER PWATS LINGER THROUGH THE OVERNIGHT
HOURS...AND ACROSS THE SOUTH THROUGH THURSDAY AFTERNOON LEAVING THE
POTENTIAL FOR HEAVY RAINFALL FOR A COUPLE OF DAYS.

THURSDAY NIGHT THROUGH MONDAY...MODELS STARTING TO COME TOGETHER
ON PLACEMENT FOR THE REMNANT MOISTURE FROM THE NOW TROPICAL
DEPRESSION BLANCA...AND THE TROUGH IT GETS PULLED INTO. BY
THURSDAY NIGHT THIS MOISTURE IS FOUND ACROSS THE SOUTHERN HALF OF
WY...WITH PRECIP CHANCES EXPECTED ALONG AND SOUTH OF A LINE FROM
AFTON TO RIVERTON TO CASPER...THROUGH THURSDAY NIGHT. THIS
MOISTURE COULD THEN LINGER ACROSS THE SOUTHERN HALF OF WY AS GFS
IS NOW SHOWING A CLOSED LOW DEVELOPING OVER THE REGION. EURO MODEL
TRIES TO KICK OUT THE DISTURBANCE INTO THE CENTRAL PLAINS...PUT
STILL HAS PRECIP CHANCES ACROSS SOUTHERN WY. SOMETIME SATURDAY
THIS DISTURBANCE SHOULD FULLY MOVE OFF INTO THE PLAINS...HOWEVER
LEFT OVER MOISTURE WILL CONTINUE CHANCES FOR SCATTERED
THUNDERSTORM ACTIVITY. SUNDAY INTO EARLY NEXT WEEK...GFS IS
SHOWING A LARGE UPPER LOW OFF THE BC COASTLINE THAT COULD SEND
ANOTHER TROUGH OVER THE REGION. THIS WOULD INTERACT WITH LEFT OVER
MOISTURE FROM THE LAST SYSTEM TO BRING MORE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION SUNDAY. A WEAK COLD FRONT COULD
THEN CONTINUES THOSE THUNDERSTORM CHANCES INTO MONDAY...ESPECIALLY
ACROSS NORTHERN PORTIONS. SOME UNCERTAINTY REMAINS WITH THIS
SYSTEM AS THE EURO MODEL SHOWS A MORE NORTHERN TRACK AND DRIER
SOLUTION WITH THIS NEXT POTENTIAL DISTURBANCE. OTHER FORECAST
CHALLENGE FOR THE LONG TERM IS THE TEMPS. ALTHOUGH EURO CONTINUES
TO SHOW COOLER TEMPS...STUCK WITH THE PREVIOUS TREND OF WARMING UP
TO NEAR NORMAL VALUES.

&&

.AVIATION.../00Z ISSUANCE/

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. A FEW
SHOWERS OR AN ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING...MAINLY CONFINED TO THE MTNS UNTIL AROUND 03Z. -SHRA AND
-TSRA WILL AGAIN BE A POSSIBLE OVER THE HIGHER MOUNTAINS OF THE
REGION IN ADDITION TO LOCATIONS IN AND ADJACENT TO THE CODY
FOOTHILLS AND PORTION OF THE NORTHERN BIGHORN BASIN AFTER 21Z.
TERMINALS MOST LIKELY TO BE AFFECTED BY THIS ACTIVITY ON TUESDAY
WILL BE KJAC...KLND AND KCOD.

&&

.FIRE WEATHER...
FIRE DANGER SHOULD REMAIN RELATIVELY LOW THROUGH THE ENTIRE WEEK.
HOWEVER...IT WILL BE MUCH WARMER AND DRIER TODAY AND TUESDAY AREA
WIDE. RELATIVELY LOW CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS
CAN BE EXPECTED ACROSS THE HIGHER MOUNTAINS TODAY AND TONIGHT...THEN
SLIGHTLY BETTER CHANCES MOUNTAINS AND EXTREME NORTH ON TUESDAY.
WEDNESDAY THROUGH FRIDAY WILL MUCH BETTER CHANCES FOR PRECIPITATION
OVER THE ENTIRE STATE OF WYOMING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRAUN
LONG TERM...BRANHAM/ANGLIN
AVIATION...BRAUN
FIRE WEATHER...BRAUN
Hazardous weather outlook, Jun 8, 8:30 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
930 AM MDT MON JUN 8 2015

WYZ001>020-022>030-091215-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
403 AM MDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WESTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER THE
MOUNTAINS AND ADJACENT FOOTHILLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE...MAINLY OVER THE MOUNTAINS AND ADJACENT FOOTHILLS.

WEDNESDAY AND THURSDAY...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS...HEAVY RAIN THE MAIN THREAT.

FRIDAY...ISOLATED THUNDERSTORMS OVER THE WESTERN MOUNTAINS AND IN
THE FAR SOUTH.

SATURDAY...ISOLATED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Park

When
June 8, 6:30 PM MST to June 13, 6:30 AM MST
Where
Park County, 3.76 mi NE of Valley to 3.78 mi NE of Valley
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.212, -109.551

The river gauge on the South Fork of the Shoshone River near Valley reached or topped flood stage three separate times due to diurnal fluctuations between the evening of June 8 and the morning of June 13. Water levels typically peaked around midnight with a crest of 8.43 feet at 0015MST on Thursday, June 11.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571899.